What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 4, 5:37 PM CST, 53 minutes earlier. Its key messages:
- An unsettled weather pattern is taking shape with scattered showers and storms the rest of this weekend becoming more widespread by the middle of the week. Heavy rainfall and strong storm chances gradually increase by mid week as well.
- Breezy south winds Tuesday and Wednesday associated with a developing low pressure system.
- Warm temperatures remain through mid week before a cool off with lower humidity returns spring like temperatures and dew points late next week.
Area forecast discussion, May 4, 5:37 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
637 PM CDT Sat May 4 2024
.KEY MESSAGES...
- An unsettled weather pattern is taking shape with scattered
showers and storms the rest of this weekend becoming more
widespread by the middle of the week. Heavy rainfall and
strong storm chances gradually increase by mid week as well.
- Breezy south winds Tuesday and Wednesday associated with a
developing low pressure system.
- Warm temperatures remain through mid week before a cool off
with lower humidity returns spring like temperatures and dew
points late next week.
&&
.DISCUSSION...
Issued at 234 PM CDT Sat May 4 2024
Regional radar this afternoon shows isolated showers confined
to far SE portions of the forecast area. The thermodynamic
environment across the area is very unstable with CAPE's
approaching 2500-3000 j/kg. Fortunately wind fields aloft are
weak keeping deep layer shear less than 10 knots at best. As a
result chances of strong to severe storms are very low. A
boundary resides further west tied to a northern stream
disturbance moving across the northern plains. There is some
uncertainty regarding how far east convection makes it tonight.
The consensus from the CAMS suggest a weakening tend further
into the night as its makes its progression into SEMO which
makes sense with a quick loss of instability and little to no
shear to otherwise support maintenance. The rest of tonight
should be dry as a boundary pushes into the area. Deeper low
level moisture arrives late tonight and early Sunday resulting
in increasing stratus.
Much of Sunday appears quiet, before an upper level shortwave moves
in providing the next chance of more widespread rainfall.
Chances of showers and storms increase Sunday afternoon and
carry into Sunday night. Widespread rain showers will stick
around for a good part of Monday associated with the upper level
disturbance. The upper levels amplify Monday into Tuesday as a
strong trough digs into the plains. The parent trough eventually
elongates by midweek supporting southwest flow aloft through
the rest of the week. Multiple periods of severe potential look
possible Tuesday into Wednesday as a result of this pattern.
This period features increasing upper level jet support leading
to a deepening surface low developing across Missouri. The
thermodynamic and kinematic parameter space will be more than
sufficient for convective potential. Additionally, several
rounds of precipitation will bring the threat of flooding,
especially later in the week associated with the repeated rounds
of rains.
Eventually, we see some drier weather return toward the latter half
of the forecast period. Northwesterly winds will advect a much drier
airmass into the region behind a front. Temperatures appear to cool
off by as much as 5-10 degrees with lower humidity.
&&
.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 634 PM CDT Sat May 4 2024
A line of thunderstorms has developed to the west of the area
and is moving east and should impact the terminals in the
coming hours. Visibility may be reduced under heavy downpours.
MVFR cloud cover is expected to move in after midnight and
gradually cover the area and continue through tomorrow. Winds
are light and generally out of the west and southwest and will
remain fairly light and variable tomorrow.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
DISCUSSION...AD
AVIATION...SHAWKEY
Hazardous weather outlook, May 4, 2:03 PM CST, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
303 PM CDT Sat May 4 2024
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-052015-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
303 PM CDT Sat May 4 2024 /403 PM EDT Sat May 4 2024/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
A chance for thunderstorms remain this afternoon and evening.
Primary hazards will be lightning and locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Daily chances of afternoon and evening storm chances carry through
much of next week. There is also a period of strong to severe
storms possible Tuesday through Wednesday. Locally heavy rainfall
is also expected with the potential for localized flash flooding
due to repeated rounds of rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed by midweek.
In the hours before
Special weather statement, May 4, 5:00 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Paducah KY
600 PM CDT Sat May 4 2024
ILZ080-084-042345-
Perry IL-Jackson IL-
600 PM CDT Sat May 4 2024
...A STRONG THUNDERSTORM WILL IMPACT PERRY AND NORTH CENTRAL JACKSON
COUNTIES THROUGH 645 PM CDT...
At 600 PM CDT, Doppler radar was tracking a strong thunderstorm near
Coulterville, or 8 miles west of Pinckneyville, moving east at 20
mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Du Quoin, Pinckneyville, Tamaroa, Willisville, Cutler, and St. Johns.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3821 8916 3819 8915 3813 8915 3812 8913
3810 8914 3810 8912 3806 8912 3804 8914
3802 8914 3793 8958 3795 8960 3822 8959
TIME...MOT...LOC 2300Z 249DEG 15KT 3810 8953
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KCSpecial weather statement, May 4, 5:18 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Paducah KY
618 PM CDT Sat May 4 2024
ILZ075-080-081-084-050000-
Perry IL-Franklin IL-Jackson IL-Jefferson IL-
618 PM CDT Sat May 4 2024
...STRONG THUNDERSTORMS WILL IMPACT PERRY...WESTERN JEFFERSON...
NORTHEASTERN JACKSON AND WESTERN FRANKLIN COUNTIES THROUGH 700 PM
CDT...
At 618 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Albers to 6 miles northeast of
Coulterville to near Ava. Movement was east at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mount Vernon, West Frankfort, Benton, Du Quoin, Pinckneyville,
Christopher, Rend Lake Area, Sesser, Zeigler, Royalton, Elkville,
Woodlawn, Valier, West City, Ava, Tamaroa, Ina, North City, Buckner,
and Dix.
This includes the following highways...
Interstate 57 in Illinois between Mile Markers 64 and 105.
Interstate 64 in Illinois between Mile Markers 63 and 79.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3837 8892 3790 8885 3781 8951 3822 8957
3821 8915 3847 8915 3848 8895
TIME...MOT...LOC 2318Z 252DEG 20KT 3852 8959 3823 8951 3791 8946
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KCSpecial weather statement, May 4, 6:04 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Paducah KY
704 PM CDT Sat May 4 2024
ILZ075-080-081-084-050100-
Perry IL-Franklin IL-Jackson IL-Jefferson IL-
704 PM CDT Sat May 4 2024
...STRONG THUNDERSTORMS WILL IMPACT EASTERN PERRY...JEFFERSON...
NORTHEASTERN JACKSON AND FRANKLIN COUNTIES THROUGH 800 PM CDT...
At 704 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Odin to 6 miles south of Ashley to near Du
Quoin. Movement was east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mount Vernon, West Frankfort, Benton, Du Quoin, Christopher, Rend
Lake Area, Sesser, Woodlawn, Bluford, Valier, West City, Tamaroa,
Thompsonville, Ina, North City, Buckner, Dix, Waltonville, Dowell,
and Bonnie.
This includes the following highways...
Interstate 57 in Illinois between Mile Markers 65 and 105.
Interstate 64 in Illinois between Mile Markers 63 and 90.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3830 8870 3820 8872 3788 8875 3794 8925
3822 8923 3821 8915 3847 8914 3847 8870
TIME...MOT...LOC 0004Z 274DEG 18KT 3860 8902 3824 8915 3801 8917
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
KC